Alert archive / Connecticut / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS Boston/Norton, MA

July 20, 2013Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2013, 3:08 PM EDT for Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2013, 3:08 PM EDT (19:08 UTC)
Expired
Jul 20, 2013, 4:00 PM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Northeastern Connecticut Planning Region, CT, Providence County, RI

The radar

The Boston radar (KBOX), 54 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:24 PM EDTTSTM WND DMGKillingly, CTTREES AND WIRES DOWN ON PUTNUM PIKE AND ALSO LAKE ROAD
Jul 20, 3:40 PM EDTTSTM WND DMGSouth Killingly, CTTREES AND WIRES DOWN ON MASHENTUCK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WUUS51 KBOX 201908
SVRBOX
CTC015-RIC007-202000-
/O.NEW.KBOX.SV.W.0055.130720T1908Z-130720T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PROVIDENCE COUNTY IN  RHODE ISLAND...
  CENTRAL WINDHAM COUNTY IN NORTHERN CONNECTICUT...

* UNTIL 400 PM EDT

* AT 304 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR KILLINGLY...OR 5 MILES 
  SOUTH OF PUTNAM...AND MOVING EAST AT 30 MPH. THE STORM DOWNED A 
  TREE AND WIRES IN POMFRET AROUND 255 PM.

* LOCATIONS IMPACTED INCLUDE...
  CRANSTON...SMITHFIELD...SCITUATE...LINCOLN...FOSTER...KILLINGLY...
  DANIELSON AND BROOKLYN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF
DRIVING BE PREPARED FOR LOW VISIBILITY AND DO NOT DRIVE THROUGH
FLOODED ROADS.

THIS STORM WAS ALSO PRODUCING FREQUENT LIGHTNING. GO INDOORS
IMMEDIATELY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. WAIT UNTIL AT LEAST 30 MINUTES AFTER THE STORM
ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4179 7202 4188 7202 4193 7146 4173 7148
      4173 7155
TIME...MOT...LOC 1907Z 273DEG 26KT 4185 7193 

$$

JWD
2 follow-up statements
841 
WWUS51 KBOX 201934
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
334 PM EDT SAT JUL 20 2013

CTC015-RIC007-202000-
/O.CON.KBOX.SV.W.0055.000000T0000Z-130720T2000Z/
WINDHAM CT-PROVIDENCE RI-
334 PM EDT SAT JUL 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EASTERN WINDHAM AND CENTRAL PROVIDENCE COUNTIES...

AT 330 PM EDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE 
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH. THE STORMS WERE LOCATED NEAR KILLINGLY AND SCITUATE...
AND WERE MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CRANSTON...SMITHFIELD...SCITUATE...LINCOLN...FOSTER...KILLINGLY AND
DANIELSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. GO
INSIDE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. DRIVERS SHOULD EXPECT POOR VISIBILITY AND AVOID FLOODED
ROADS.

&&

LAT...LON 4179 7193 4189 7180 4193 7146 4173 7148
      4173 7155
TIME...MOT...LOC 1930Z 273DEG 26KT 4184 7167 

$$

JWD
773 
WWUS51 KBOX 201953
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT SAT JUL 20 2013

CTC015-RIC007-202002-
/O.EXP.KBOX.SV.W.0055.000000T0000Z-130720T2000Z/
WINDHAM CT-PROVIDENCE RI-
353 PM EDT SAT JUL 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WINDHAM AND CENTRAL
PROVIDENCE COUNTIES WILL EXPIRE AT 400 PM EDT...

AT 350 PM...THE SEVERE THUNDERSTORM WAS NEARING JOHNSTON...AND WILL 
MOVE OUT OF THE WARNING AREA SOON. THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR GREATER PROVIDENCE 
UNTIL 430 PM AS THIS STORM HEADS FARTHER EAST.

&&

LAT...LON 4179 7193 4189 7180 4193 7146 4173 7148
      4173 7155
TIME...MOT...LOC 1952Z 273DEG 26KT 4184 7167 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:06 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 20, 2:06 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
206 PM EDT SAT JUL 20 2013

.SYNOPSIS...
ONE MORE HOT AND HUMID DAY IS EXPECTED TODAY ALONG WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE GREAT LAKES. THIS FRONT WILL BRING RELIEF FROM
THE EXCESSIVE HEAT AND HUMIDITY ON SUNDAY. MORE SEASONABLE BUT
HUMID CONDITIONS ARE EXPECTED FOR MUCH OF NEXT WEEK WITH
SCATTERED SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
150 PM UPDATE...
HIGH CLOUDS HAVE MOVED IN...BUT DID HAVE SEVERAL HOURS OF MAINLY
CLEAR SKIES WHICH HAS ALLOWED FOR VERY GOOD HEATING AS TEMPS HAVE
RISEN TO THE LOWER-MID 90S FOR MOST INLAND AREAS. WITH THE HIGH
DEWPTS ALSO IN PLACE...ESPECIALLY IN THOSE AREAS NEAR AND S OF THE
MASS PIKE IN THE LOWER-MID 70S...HAS ALLOWED FOR QUICKLY
INCREASING INSTABILITY. LOW LEVEL LAPSE RATES ARE RATHER HIGH
ACROSS CENTRAL AND EASTERN AREAS...ON ORDER OF 8-8.5 C/KM. ALSO
NOTING INCREASING SHEAR /W-SW AT 30-35 KT/ ACROSS CENTRAL AND
NORTHERN AREAS WHICH WILL SHIFT S AS THE FRONT MOVES SE.

CONVECTION ALREADY STARTING TO KICK OFF...AND EVEN HAD A CELL
DEVELOP S OFF CAPE ANN EARLIER. WITH THE QUICKLY DESTABILIZING
AIRMASS OVER THE REGION...SPC HAS ALREADY ISSUED MESOSCALE
DISCUSSION WITH LIKELIHOOD OF WATCH COMING OUT SHORTLY.

HAVE UPDATED GRIDS TO BRING CONDITIONS CURRENT...BUT NOTING RAPID
CHANGES TO RADAR COVERAGE AT 2 PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...
SCT SHOWERS AND TSTMS MAY LINGER ACROSS THE COASTAL PLAIN AND S
COAST INTO THE EVENING BEFORE ACTIVITY DISSIPATES AND MOVES
OFFSHORE. COLD FRONT WILL MOVE S ACROSS THE REGION TONIGHT BUT
NOT CLEARING THE S COAST UNTIL CLOSER TO 12Z SUN.

SUNDAY...
WEAK FRONT WILL STALL S OF NEW ENG WITH WEAK HIGH PRES BUILDING
TO THE N. WHILE IT WILL BE NOTICEABLY COOLER...850 MB TEMPS 14-16C
SO IT WILL STILL BE RATHER WARM WITH TEMPS IN THE MID TO UPPER
80S...COOLER HIGHER TERRAIN AS WELL AS IMMEDIATE COAST WHERE
COASTAL SEABREEZES ARE LIKELY. DEWPOINTS MAY DROP INTO THE UPPER
50S ACROSS N ZONES...BUT LIKELY REMAIN IN THE MID 60S CLOSER TO
THE COAST. LOW RISK FOR AN ISOLD SHOWER SUN AFTERNOON...OTHERWISE
DRY WEATHER WITH PT-MOSUNNY SKIES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

HEADLINES...

* SCT SHOWERS/THUNDERSTORMS MON NIGHT THROUGH FRI BUT NOT A WASHOUT
* SEASONABLE TEMPS AND NO EXCESSIVE HEAT EXPECTED NEXT WEEK

DETAILS...

SUNDAY NIGHT AND MONDAY...
HIGH PRESSURE NEARBY SHOULD RESULT IN DRY WEATHER DOMINATING OVER
THIS TIME. STILL CAN/T RULE OUT A FEW SPOT SHOWERS ACROSS THE
INTERIOR/SOUTH COAST AS MID LEVEL MOISTURE WILL BE NEARBY...ALONG
WITH WEAK SURFACE CONVERGENCE. WILL COVER THIS REGION WITH JUST
SOME LOW POPS. TEMPS WILL BE SEASONABLE WITH LOWS IN THE UPPER 50S
AND 60S SUN NIGHT. HIGHS ON MON SHOULD BE MAINLY IN THE LOWER TO
MIDDLE 80S.

MONDAY NIGHT AND TUESDAY...
UPPER LEVEL TROUGH DEVELOPING ACROSS THE
GREAT LAKES WILL SEND A COUPLE OF SHORTWAVES AT US IN WEST TO
SOUTHWEST FLOW ALOFT.  APPEARS THERE SHOULD BE ONE OR TWO ROUNDS OF
SCATTERED SHOWERS AND THUNDERSTORMS SOMETIME MON NIGHT INTO TUE.
HIGH PWATS WILL RESULT IN THE POTENTIAL FOR HEAVY RAINFALL AND A
VERY LOCALIZED FLOOD THREAT WITH ANY STORM.  OVERALL SEVERE WEATHER
POTENTIAL WILL BE LOW GIVEN LIMITED INSTABILITY AS WELL AS
UNCERTAINTY ON THE AMOUNT OF SOLAR INSOLATION.

***NO CHANGES MADE BEYOND TUESDAY BASED ON CURRENT WEATHER BUT HERE
  ARE OUR LATEST THOUGHTS***

AS FOR TEMPERATURES...NOT EXPECTING A RETURN TO THE EXCESSIVE HEAT
WITH THE RIDGE OVER THE ATLANTIC TOO FAR EAST.  HOWEVER...HIGHS
SHOULD STILL BE IN THE 80S ALONG WITH SOME HUMIDITY AT TIMES.

WEDNESDAY THROUGH FRIDAY... A LOT OF UNCERTAINTY OVER THIS TIME
PERIOD.  THE GFS DRIES OUT BY THURSDAY AS THE UPPER LEVEL TROUGH
BECOMES FLATTER AND PUSHES THE MAIN FRONT WELL OFFSHORE.
HOWEVER...THE ECMWF IS MORE AMPLIFIED WITH THE TROUGH OVER THE
EASTERN GREAT LAKES AND UPPER RIDGE OVER THE ATLANTIC.  THIS KEEPS
THE FRONTAL BOUNDARY NEARBY ALONG WITH SOUTHWEST FLOW ALOFT. HIGHLY
UNCERTAIN AT THIS POINT...BUT AT LEAST WORTH MAINTAINING SOME CHANCE
POPS FOR ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS.
AGAIN...NOT EXPECTING A WASHOUT BUT CERTAINLY THE POTENTIAL FOR
ADDITIONAL PRECIPITATION.

SATURDAY...
LOW CONFIDENCE THIS FAR OUT BUT FRONT MAY BE FAR ENOUGH
OFFSHORE TO RESULT IN DRY WEATHER WITH SEASONABLE TEMPS.

&&

.AVIATION /18Z SATURDAY THROUGH FRIDAY/...

FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE THROUGH SUNDAY...

THROUGH 00Z...POCKETS OF FOG AND HAZE ALONG S COAST...CAPE COD AND
ISLANDS WILL CONTINUE ON SW WINDS. WILL SEE MVFR VSBYS. MAINLY VFR
ELSEWHERE EXCEPT LOCAL MVFR-IFR CIGS/VSBYS IN SHRA/TSRA. WILL SEE
INCREASING COVERAGE THROUGH THE AFTERNOON.

WITH ANY TSRA...LOW-VFR CIGS WITH MVFR/IFR VSBYS WILL BE
POSSIBLE. UNCERTAINTY ON LOCATION AND EVOLUTION OF TSRA SO DID NOT
PREVAIL IN THE TAF. GUSTY SW WINDS AHEAD OF AN APPROACHING COLD
FRONT ANTICIPATED TO SWEEP THROUGH THE TERMINALS LATE TONIGHT INTO
SUNDAY MORNING...WINDS BACKING OUT OF THE NORTH-NORTHWEST AND
WEAKENING.

COASTAL FOG MAY DEVELOP AHEAD OF THE COLD FRONT. SHOULD SEE
IMPROVEMENT THEREAFTER WITH DRIER AIR FILTERING IN. PREVAILING
VFR FOR SUNDAY WITH LIGHT NORTH-NORTHWEST WINDS...SEA-BREEZES
ALONG THE SHORES.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. WILL KEEP STORMS OUT
OF THE TERMINAL FOR NOW. GUSTY SOUTHWEST WINDS DURING THE DAY.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. PREVAILING -SHRA VCTS
WITH EXPECTATION OF AFTERNOON STORMS...BUT UNCERTAIN ON SPECIFIC
IMPACTS.

OUTLOOK...SUNDAY NIGHT THROUGH THURSDAY...

SUNDAY NIGHT AND MONDAY...MODERATE TO HIGH CONFIDENCE.  VFR
CONDITIONS DOMINATE. MAY SEE SOME LOCALIZED LOWER CONDITIONS IN
LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG PATCHES.

TUESDAY THROUGH THURSDAY...MODERATE CONFIDENCE. VFR CONDITIONS
WILL BE MIXED WITH PERIODS OF MVFR-IFR CIGS/VSBYS IN SCT SHOWERS
AND THUNDERSTORMS AT TIMES. SOME LOW CLOUDS AND FOG PATCHES MAY
RESULT IN LOWER CONDITIONS AT TIMES AS WELL.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

HIGH CONFIDENCE THROUGH SUNDAY.

THROUGH THIS EVENING...A FEW GUSTS TO 25 KT POSSIBLE OVER THE
NEARSHORE WATERS THIS AFTERNOON. SEAS REMAIN AROUND 5-6 FT ON THE
OPEN SOUTHERN WATERS AS WELL AS RI SOUND. SCT AFTN/EVENING TSTMS
POSSIBLE.

TONIGHT...SW WINDS WILL SHIFT TO THE NW LATE TONIGHT AS COLD FRONT
MOVES THROUGH. SCA SEAS CONTINUE OVER SOUTHERN WATERS. TSTMS
POSSIBLE SOUTH WATERS AS FRONTAL DEPARTS SLOWLY.

SUNDAY...E/SE WINDS DEVELOPING MAINLY UNDER 15 KT. SEAS SUBSIDING
BELOW SCA THRESHOLDS.

OUTLOOK...SUNDAY NIGHT INTO THURSDAY...

SUNDAY NIGHT INTO MONDAY...HIGH CONFIDENCE.

HIGH PRESSURE IN CONTROL. LIGHT AND VARIABLE WINDS GRADUALLY
BACKING OUT OF THE SOUTH. SEAS BELOW 5 FEET OVER ALL WATERS.

MONDAY NIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.

INCREASE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS. WINDS OUT OF
THE SOUTH-SOUTHWEST INCREASING. GUSTS UP TO 20 KTS POSSIBLE. FETCH
RESULTING IN SEAS BUILDING ABOVE 5 FEET OVER THE SOUTH-SOUTHEAST
WATERS. COLD FRONT SLIDES INTO THE WATERS WEDNESDAY ALLOWING WINDS
TO DIMINISH. COASTAL FOG MAY BE AN ISSUE ALONG THE SOUTH-SHORE WITH
VISIBILITIES DOWN TO A QUARTER MILE OR LESS.

THURSDAY...MODERATE CONFIDENCE.

COLD FRONT WAVERS AS IT STALLS IN PROXIMITY TO SOUTHERN NEW ENGLAND.
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE. THE
LIGHTER WIND FLOW ALLOWS SEAS TO SUBSIDE. COASTAL FOG MAY CONTINUE
TO BE AN ISSUE WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ005>007-
     011>021.
NH...NONE.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>005.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR ANZ235-254.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR ANZ255-256.

&&

SYNOPSIS...KJC/SIPPRELL
NEAR TERM...EVT
SHORT TERM...KJC
LONG TERM...FRANK
AVIATION...SIPPRELL/EVT/FRANK
MARINE...KJC/SIPPRELL/EVT/FRANK
Hazardous weather outlook, Jul 20, 2:12 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT SAT JUL 20 2013

MAZ002>004-008>010-022>024-026-NHZ011-012-015-RIZ006>008-211815-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
212 PM EDT SAT JUL 20 2013

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ005>007-011>021-RIZ001>005-211815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
212 PM EDT SAT JUL 20 2013

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254-255-211815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
212 PM EDT SAT JUL 20 2013

...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ256-211815-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
212 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 20, 11:38 AM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1138 AM EDT SAT JUL 20 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-202000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1138 AM EDT SAT JUL 20 2013

...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE REGION...

A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS
MAY PRODUCE LOCALIZED DAMAGING WINDS. THERE MAY ALSO BE SOME
LOCALIZED FLOODING FROM ANY SHOWER OR THUNDERSTORM. ANY
THUNDERSTORM MAY ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING.

WITH ALL THE ACTIVITIES GOING ON OUT OF DOORS...MONITOR FURTHER
FORECAST UPDATES AS WELL AS ANY POSSIBLE SEVERE WEATHER WATCHES
THAT MAY BE ISSUED LATER THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...SEEK SAFE SHELTER INDOORS.

EVT
Special weather statement, Jul 20, 1:55 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT SAT JUL 20 2013

MAZ004-026-201845-
NORTHWEST MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-
155 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM FORMING NEAR PETERSHAM...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PETERSHAM...OR 18 MILES WEST OF FITCHBURG...
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS NORTH CENTRAL
MASSACHUSETTS THROUGH 230 PM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...PRINCETON...HUBBARDSTON...GARDNER...
PHILLIPSTON...TEMPLETON...LUNENBURG...SHIRLEY...BARRE...PETERSHAM...
TOWNSEND AND WESTMINSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4270 7168 4249 7160 4240 7219 4251 7225
      4251 7224 4252 7225
TIME...MOT...LOC 1751Z 247DEG 34KT 4249 7216

JWD
Special weather statement, Jul 20, 2:17 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
217 PM EDT SAT JUL 20 2013

CTZ003-004-201900-
WINDHAM CT-TOLLAND CT-
217 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM FORMING IN TOLLAND COUNTY...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLINGTON AND MANSFIELD...MOVING EAST AT
20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES ACROSS TOLLAND AND WINDHAM
COUNTIES THROUGH 3 PM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WILLINGTON...ASHFORD...POMFRET...EASTFORD...WOODSTOCK AND
STORRS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

LAT...LON 4180 7231 4187 7234 4201 7195 4183 7191
TIME...MOT...LOC 1812Z 257DEG 18KT 4186 7226

JWD
Special weather statement, Jul 20, 2:28 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
228 PM EDT SAT JUL 20 2013

CTZ002-003-201915-
TOLLAND CT-HARTFORD CT-
228 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM FORMING IN SOUTHERN HARTFORD COUNTY...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKY HILL...OR 5 MILES SOUTHEAST OF
NEWINGTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT CROSSES FAR SOUTHEAST HARTFORD AND
SOUTHERN TOLLAND COUNTIES.

LOCATIONS IMPACTED INCLUDE...
ROCKY HILL...HEBRON...ANDOVER...COLUMBIA AND MARLBOROUGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

LAT...LON 4179 7218 4175 7217 4175 7218 4173 7220
      4173 7225 4170 7225 4169 7227 4167 7227
      4164 7233 4162 7249 4165 7251 4163 7270
      4167 7273
TIME...MOT...LOC 1825Z 257DEG 27KT 4165 7264

JWD
Special weather statement, Jul 20, 2:43 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
243 PM EDT SAT JUL 20 2013

CTZ002-MAZ009-011-201930-
HARTFORD CT-WESTERN HAMPDEN MA-EASTERN HAMPDEN MA-
243 PM EDT SAT JUL 20 2013

...STRONG THUNDERSTORM APPROACHING HARTFORD AND HAMPDEN COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINSTED...OR 8 MILES NORTHEAST OF
TORRINGTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT CROSSES NORTHERN HARTFORD AND
SOUTHWEST HAMPDEN COUNTIES THROUGH 330 PM.

LOCATIONS IMPACTED INCLUDE...
WINDSOR LOCKS...SIMSBURY...GRANBY...SOUTHWICK...GRANVILLE...EAST
GRANBY AND SUFFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. FOR
YOUR SAFETY...GO INSIDE OR IN A VEHICLE. STAY AWAY FROM OPEN AREAS
SUCH AS BALL FIELDS...GOLF COURSES AND PARKS. WAIT AT LEAST 30
MINUTES AFTER THE STORM ENDS TO RESUME OUTDOOR ACTIVITIES.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.

LAT...LON 4210 7267 4190 7261 4190 7263 4187 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7305
TIME...MOT...LOC 1838Z 261DEG 25KT 4194 7307

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:17 PM EDTSpecial Weather StatementBOX43 min
Jul 20, 2:28 PM EDTSpecial Weather StatementBOX47 min
Jul 20, 2:35 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region40 min
Jul 20, 4:01 PM EDTAreal Flood AdvisoryBOXNortheastern Connecticut Planning Region3 hr
Jul 20, 3:41 PM EDTSevere Thunderstorm WarningBOXBristol, Providence49 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2013Severe Thunderstorm Warnings in Rhode Island, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.